MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-25
Medical Device Problem Codes Retraction Problem (1536); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal end and and phenom 27 microcatheter that had resistance during the same procedure.The patient was undergoing a procedure via radial access for flow diverter treatment of a left ophthalmic artery unruptured saccular aneurysm.The aneurysm max diameter was 8.7mm and the neck diameter was 5.6mm.The distal landing zone was 4.3mm and the proximal landing zone was 5.2mm.Vessel tortuosity was normal.Dual antiplatelet treatment (dapt) was administered.It was reported that the devices were prepared and catheter flushed as indicated in the instructions for use (ifu).After the pipeline was delivered in the straight section of the middle cerebral artery (mca), when less than 50% of the pipeline had been deployed, the distal end of the pipeline could not be opened.The pipeline was not positioned in a bend.The stent was resheathed two or less times.There were no other steps or device used to open the pipeline. multiple adjustments were made but the stent still could not be opened and was presenting in a y-shape at the tip end.Therefore, the pipeline was resheathed and removed from the patient's body with the microcatheter.It was noted that the phenom 27 microcatheter had resistance at the distal end during the procedure.Both devices were replaced to complete the procedure successfully.There was no harm or injury to the patient associated with this event.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that catheter resistance occurred during the retrieval of the pipeline.After removal, it was found that the tip of the pipeline was damaged and deformed when opened outside the body.
 
Additional Manufacturer Narrative
H3: product analysis ¿as found condition: the pipeline flex shield braid and phenom 27 catheter were returned for analysis within shipping box; within a plastic bio-pouch; within a dispenser coil; and within a small jar.The pipeline flex shield pushwire was not returned for analysis.Therefore, any contributing factors could not be assessed.¿damage location details: the braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex shield braid ends were found to be fully opened and damaged.No flash or voids molded were observed in the hub.No bent or kink was found with catheter body.The catheter tip, marker band were examined; and was found to be flattened.No other anomalies were observed.¿ testing/analysis: the total and usable lengths of phenom 27 catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.¿ conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have ¿failure/incomplete open at distal¿ as the pipeline flex shield braid was found to be fully opened and damaged.Possible causes of failure/incomplete to open include vessel tortuosity and damage braid.However, the pipeline flex shield and phenom 27 catheter were confirmed to have resistance as the pipeline flex shield braid and phenom 27 catheter were found to be damaged.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.From the damage seen on the catheter body (flattening), and pipeline flex shield braid (fraying); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the phenom 27 catheter against resistance.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22062839
Report Number2029214-2025-01234
Device Sequence Number7639005
Product Code OUT
UDI-Device Identifier00763000284732
UDI-Public(01)00763000284732(17)261217(10)B671041
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-25
Device Catalogue NumberPED2-500-25
Device Lot NumberB671041
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2025
Supplement Date Received by Manufacturer05/22/2025
08/01/2025
Initial Report FDA Received Date05/21/2025
Supplement Report FDA Received Date06/10/2025
08/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexFemale
Patient Weight55 KG